Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 68, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 23, 2004, 4:19 PM EDT for Davidson County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2004, 4:19 PM EDT (20:19 UTC)
- Expired
- Jun 23, 2004, 4:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Davidson County, NC
The radar
The Roanoke radar (KFCX), 131 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
647 WUUS52 KRAH 232019 SVRRAH NCC057-232045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 419 PM EDT WED JUN 23 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 445 PM EDT * AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FAIR GROVE...OR ABOUT 6 MILES EAST OF LEXINGTON...MOVING EAST AT 20 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... FAIR GROVE...THOMASVILLE... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3593 8026 3575 8025 3574 8003 3592 8001 $$ WSS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:05 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 23, 3:05 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 305 PM EDT WED JUN 23 2004 .DISCUSSION... CURRENT STORMS DEVELOPING ALONG THE WIND CONVERGENCE WITH OUT SOUTHEAST DEAD STORM WISE. WILL LIKELY REDUCE POPS IN THE SOUTHEAST TONIGHT. THIS BOUNDARY LINGERS IN THE AREA UNTIL PUSHING NORTH THURSDAY NIGHT. ANOTHER FRONT SWEEPS INTO THE AREA FRIDAY NIGHT. PREFER THE ETA ECMWF OVER THE GFS WITH FRONT AGAIN STALLING SOMEWHERE OVER THE COASTAL PLAINS SATURDAY EVENING. CONFIDENCE BEYOND SATURDAY IS LOW BUT BEST BET IS FRONT PERHAPS NOT COMPLETELY THROUGH OUR AREA UNTIL SUNDAY AFTERNOON. LITTLE CHANGE TO THE COMING WORK WEEK...BUT WILL RISK LEAVING WEDNESDAY DRY GIVEN THE CURRENT MODEL FORECASTS. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && RLH
Hazardous weather outlook, Jun 23, 5:05 AM EDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 505 AM EDT WED JUN 23 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-240900- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH... RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO... TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 505 AM EDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... A COLD FRONT WILL APPROACH CENTRAL NORTH CAROLINA FROM THE NORTHWEST TODAY... AS AN AREA OF LOW PRESSURE TRACKS NORTHEAST ALONG THE FRONT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN THE WARM MOIST AIR AHEAD OF THE FRONT. SOUTHEASTERLY SURFACE WINDS EAST OF THE LOWS TRACK... IN COMBINATION WITH A 30 TO 40 KNOT SOUTHWESTERLY LOW LEVEL JET AND STRONG WEST-SOUTHWEST WINDS IN THE UPPER LEVELS OF THE ATMOSPHERE... WILL PRODUCE A WIND PROFILE CONDUCIVE FOR A FEW STRONG STORMS THIS AFTERNOON THROUGH MIDNIGHT. BOW-SHAPED STORMS PRODUCING SEVERE DOWNBURST WINDS WILL BE POSSIBLE... AND AN ISOLATED TORNADO OR TWO MAY OCCUR... MOST LIKELY ALONG AND EAST OF THE SURFACE LOWS TRACK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH EVENING ACROSS CENTRAL NORTH CAROLINA. SPOTTERS ARE URGED TO MONITOR THE LATEST WEATHER CONDITIONS AND FORECASTS THROUGHOUT THE DAY. GIH
In the hours before
Special weather statement, Jun 23, 11:45 AM EDT, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1145 AM EDT WED JUN 23 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-240000- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH... RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO... TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 1145 AM EDT WED JUN 23 2004 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON THROUGH THIS EVENING... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE AREA THIS AFTERNOON AND THIS EVENING. A COLD FRONT WILL MOVE INTO NORTH CAROLINA FROM THE NORTH...AND AN AREA OF LOW PRESSURE WILL DEVELOP ALONG THE FRONT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN THE WARM MOIST AIR AHEAD OF THE FRONT. THE PRIMARY THREAT FROM ANY STORMS WILL BE FROM SEVERE DOWNBURST WINDS OF 60 MPH OR GREATER. AN ISOLATED TORNADO OR TWO MAY ALSO OCCUR...WITH THE GREATEST RISK ALONG AND EAST OF THE SURFACE LOWS TRACK...WHICH WILL BE ACROSS THE NORTHERN PIEDMONT AND NORTHERN COASTAL PLAIN. ANY STORM ACROSS THE AREA WILL BE CAPABLE OF PRODUCING VERY HEAVY DOWNPOURS...WHICH MAY LEAD TO LOCALIZED STREET FLOODING. EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. TUNE TO NOAA ALL HAZARDS WEATHER RADIO THROUGHOUT THE DAY FOR THE LATEST WEATHER CONDITIONS AND FORECASTS. DGS
Special weather statement, Jun 23, 3:00 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 300 PM EDT WED JUN 23 2004 NCZ009-010-232030- VANCE NC-WARREN NC- 300 PM EDT WED JUN 23 2004 ...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WARREN AND NORTHERN VANCE COUNTIES THROUGH 430 PM EDT... AT 300 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN 5 MILES WEST OF TUNGSTEN...OR ABOUT 12 MILES NORTH OF OXFORD...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR TOWNSVILLE AROUND 315 PM EDT...DREWRY AROUND 330 PM EDT...NORLINA AROUND 350 PM EDT...AND WARRENTON NEAR 410 PM EDT. THE STORMS WILL AFFECT KERR LAKE BETWEEN 315 PM AND 330 PM. BOATERS ON KERR LAKE SHOULD MOVE TO SHORE NOW. THIS STORMS MAY ALSO AFFECT LAKE GASTON AROUND 430 PM. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. DGS
Special weather statement, Jun 23, 3:31 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 331 PM EDT WED JUN 23 2004 NCZ021-022-038-039-232030- DAVIDSON NC-FORSYTH NC-GUILFORD NC-RANDOLPH NC- 331 PM EDT WED JUN 23 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH...GUILFORD... DAVIDSON AND RANDOLPH COUNTIES THROUGH 430 PM EDT... AT 331 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER CLEMMONS...OR ABOUT 13 MILES SOUTHWEST OF WINSTON-SALEM...MOVING EAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...REEDY CREEK...ARCADIA...ROSMONT... WINSTON-SALEM...GUM TREE...SEDGE GARDEN. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. ADDITIONAL STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE TRIAD REGION THROUGH 430 PM AS A COLD FRONT DRIFTS SLOWLY SOUTHEAST TOWARD THE REGION. PEOPLE ACROSS THE TRIAD ARE URGED TO PAY CLOSE ATTENTION TO THEIR LOCAL CONDITIONS AND HEAD INDOORS AT THE FIRST SIGN OF THREATENING WEATHER. WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 3:16 PM EDT | Severe Thunderstorm Warning | RAH | Vance, Warren | 59 min |
| Jun 23, 3:45 PM EDT | Severe Thunderstorm Warning | RAH | Orange | 45 min |
| Jun 23, 4:13 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 62 min |
| Jun 23, 4:14 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 16 min |
| Jun 23, 5:17 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 28 min |
| Jun 23, 7:06 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Richmond | 39 min |
| Jun 23, 7:39 PM EDT | Severe Thunderstorm Warning | RAH | Scotland | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.